I’d like to share a few boring, self-centred facts with you:
Fact 1: This past summer, I spent tons of time soaking up the sun. My sister and I spent several weeks wandering around Europe, and I spent the remaining summer months doing maintenance at a cemetery (I know, I know. Dream job, right??).
So yes. Lots of time in the sun.
Sending our love back home from Porto, Portugal!
Fact 2: Throughout the summer, I was taking a multivitamin. I’ll admit, I’m not the most consistent person when it comes to taking vitamins, but I was trying to remember to take the recommended dosage of one a day.
Fact 3: On occasion, I was also taking a calcium gummy vitamin. As a woman and a runner, I know calcium and vitamin D are of particular importance for keeping my bones healthy. As a person in general, I was pretty excited that these vitamins were tasty gummies (because let’s be real, they’re the best kind), so that was a bonus. Since calcium and vitamin D work in tandem, these calcium vitamins also contained vitamin D. Like I mentioned, I only took these on occasion; the recommended dosage was 2 gummies a day, and I was maybe having 2-3 a week.
Ohhhhkay Kalli. Enough with the random, insignificant outdoor/vitamin facts. Please get to the point.
I’m getting there!
So in what seemed like unrelated news at the time, I ended up getting very sick in July. At first, I thought it might be the flu. The nausea came on quickly — one minute I was driving down the highway, scream singing (You know. The kind of terrible, ridiculously loud singing you do when you’re alone in the car?), and the next, I was crumpled over the wheel due to intensely painful nausea. Seriously. I just wanted to pull over, curl up in a ball, and cry! I spent that night on the bathroom floor, and it was, of course, less than fun. To my relief, this whole episode only lasted about 15 hours, and I was back to my regular self by the morning.
I was glad it was over, but I was puzzled. No one around me had been sick, so it didn’t seem likely that it had been the flu. I also had some weird symptoms that I’d never experienced with a flu in the past. Maybe it was food poisoning? I decided that it must have been something I’d eaten and I left it at that.
Unfortunately, two weeks later, the exact same thing happened!
Same symptoms, not fun.
So I started to get a little bit worried about this. I must have done something, eaten something, changed something… but I couldn’t think of anything out of place in my diet or routine!
As it turns out, I had overdosed on vitamin D.
If you’re thinking it seems a little bit weird that simply spending time outside and taking a few vitamins (less than the recommended dose, in fact) would result this, you’re probably right. In this case, there was more going on….
I don’t have a photo of myself working at the cemetery, but this is probably a pretty accurate depiction.
On top of the 8+ hours/day spent in the sun and the multivitamin I was taking, I found out that that seemingly harmless gummy vitamin had been recalled that same week. Apparently the gummies had more than 4x the tolerable amount of vitamin D in them.
Not 4x the recommended amount… 4x the tolerable amount!
Needless to say, those vitamins met the trash can in a hurry.
There’s no big lesson here. It was a fluke and could have happened to anyone. How was I to know that those innocent little gummy vitamins were actually working against me?
So why am I writing about this…
Well, first off, it’s just kind of a ridiculous story! I mean, I don’t know about you, but I wasn’t betting that there would be a dark side to a tasty little gummy!
If anything, I suppose it serves as a somewhat violent reminder that too much of a good thing might turn into a really bad, not-so-fun thing. As athletes focused on improvement, I think we can easily become obsessed with ‘good things,’ forgetting that moderation is healthy and perfection is… impossible. Overtraining can lead to injury, excessive diet restriction/control can lead to health issues and/or eating disorders, etc. Speaking from experience, I can tell you that too much of the ‘Happy’ vitamin can leave you feeling much less than happy!
[pexblogposts pex_attr_title=”More from this Author” pex_attr_cat=”148″ pex_attr_number=”4″ pex_attr_columns=”2″][/pexblogposts]